Alert archive / Missouri / Flash Flood Warnings in 2013

Flash Flood Warning 48, NWS St. Louis, MO

August 10, 2013Iron County, Reynolds County, Missouri

NWS St. Louis, MO issued this flash flood warning at Aug 10, 2013, 3:43 AM CDT for Iron County, Reynolds County, Missouri. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2013, 3:43 AM CDT (08:43 UTC)
Expired
Aug 10, 2013, 10:30 AM CDT
In force
7 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Iron County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 162 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WGUS53 KLSX 100843
FFWLSX
MOC093-179-101530-
/O.NEW.KLSX.FF.W.0048.130810T0843Z-130810T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
343 AM CDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  IRON COUNTY IN SOUTHEAST MISSOURI...
  REYNOLDS COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 1030 AM CDT

* AT 340 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SLOW
  MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED
  AREA. RAINFALLS FROM 1 TO 3 INCHES HAVE OCCURRED OVER THE AREA 
  SINCE MIDNIGHT...PRIMARILY ALONG AND SOUTH OF A 
  CENTERFILLE-GLOVER LINE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  IRONTON...ANNAPOLIS...ARCADIA...BUNKER...ELLINGTON...GARWOOD...
  GLOVER...OATES AND REYNOLDS.

AT 335 AM...THE IRON COUNTY SHERIFFS OFFICE REPORTED SEVERAL FEET OF 
WATER OVER HIGHWAY 49 NEAR GLOVER...WITH SOME FLOODING ALSO REPORTED 
NEAR ANNAPOLIS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3714 9102
      3718 9109 3721 9109 3720 9112 3725 9112
      3726 9116 3731 9118 3741 9117 3742 9121
      3750 9121 3751 9131 3759 9131 3760 9054
      3727 9055 3726 9073 3713 9078 3705 9078

$$

TRUETT
2 follow-up statements
404 
WGUS73 KLSX 101120
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
620 AM CDT SAT AUG 10 2013

MOC093-179-101530-
/O.CON.KLSX.FF.W.0048.000000T0000Z-130810T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IRON MO-REYNOLDS MO-
620 AM CDT SAT AUG 10 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR REYNOLDS AND SOUTHERN 
IRON COUNTIES UNTIL 1030 AM CDT...

AT 610 AM CDT...THE JOINT COMMUNICATIONS CENTER REPORTED THAT FLOOD 
WATERS WERE RECEDING OVER SOUTHERN IRON COUNTY.  RADAR INDICATES 
THAT THE HEAVY RAIN HAS ENDED...WHICH SHOULD ALLOW CONDITIONS TO 
CONTINUE TO IMPROVE OVER THE NEXT FEW HOURS.

HOWEVER...RUNOFF FROM THE OVERNIGHT RAINS WILL BE CAUSING WATER 
LEVELS IN LOW WATER CROSSINGS...SMALL CREEKS...AND STREAMS TO REMAIN 
VERY HIGH OVER THE NEXT FEW HOURS.  MOTORISTS SHOULD USE CAUTION 
WHEN APPROACHING FLOODED AREAS OR LOCATIONS THAT ARE KNOWN TO FLOOD 
DURING TIMES OF WET WEATHER. IF YOU COME ACROSS A FLOODED 
ROADWAY...TURN AROUND AND FIND ANOTHER ROUTE TO YOUR DESTINATION.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...IRONTON...
ANNAPOLIS...ARCADIA...BUNKER...ELLINGTON...GARWOOD...GLOVER...OATES
AND REYNOLDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3714 9102
      3718 9109 3721 9109 3720 9112 3725 9112
      3726 9116 3731 9118 3741 9117 3742 9121
      3750 9121 3751 9131 3759 9131 3760 9054
      3727 9055 3726 9073 3713 9078 3705 9078

$$

TRUETT
986 
WGUS73 KLSX 101525
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1025 AM CDT SAT AUG 10 2013

MOC093-179-101538-
/O.EXP.KLSX.FF.W.0048.000000T0000Z-130810T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IRON MO-REYNOLDS MO-
1025 AM CDT SAT AUG 10 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR REYNOLDS AND IRON
COUNTIES WILL BE ALLOWED TO EXPIRE AT 1030 AM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. 
SMALLER STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE 
BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. 
HOWEVER...LARGER STREAMS AND RIVERS MAY STILL BE HIGH.  DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD TO AN UNKNOWN DEPTH.  IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3705 9096 3710 9096 3710 9102 3714 9102
      3718 9109 3721 9109 3720 9112 3725 9112
      3726 9116 3731 9118 3741 9117 3742 9121
      3750 9121 3751 9131 3759 9131 3760 9054
      3727 9055 3726 9073 3713 9078 3705 9078

$$

CARNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:18 AM CDT, 25 minutes earlier.

Area forecast discussion, Aug 10, 3:18 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
318 AM CDT Sat Aug 10 2013

.SHORT TERM:  (Through Late This Afternoon)
Issued at 317 AM CDT Sat Aug 10 2013

Early morning precipitation over eastern OK and southern MO was
being handled fairly well by the RAP. Based on RAP forecasts of H85
moisture convergence, SHRA/TSRA over southern MO/IL should begin to
taper off after 15Z. Heavy downpours are still possible this morning
since PW values remain near 2 inches. With a surface high pressure
center building into the region and a drier air mass spreading
southward today, any afternoon convection should be confined to
areas closer to the active quasistationary front near the MO/AR
border.

Kanofsky

.LONG TERM: (Tonight through Friday)
Issued at 317 AM CDT Sat Aug 10 2013

All of the 00z NWP output is much more aggressive with the southward
surge of the surface ridge into the mid Mississippi Valley tonight
and into Sunday.   Not only will this mean lower dewpoints and
slightly cooler temps, but this will also give the stubborn
baroclinic zone that has been anchored over southern Missouri and
northern Arkansas a gentle but significant southward nudge.  This
will greatly lessenthe threat of convection that has seeminly
been a nightly occurrance for almost a week over southern Missouri.
I have held onto some low pops in our southern counties both tonight
and Sunday just in case the later solutions back off on the
southward push of the ridge, but if 00z guidance verifies with its
trends any rainfall tonight and Sunday should primarily fall south
of our CWA.

Surface ridge still expected to retreat Sunday night into Monday,
allowing the resultant return flow to cause a northward return of
the warm and moist air.   Have continued slight chance pops for most
areas on Sunday night, but it would appear better threat for
convection will hold off until Monday when shortwave energy will be
able to interact with a diurnal increase of instability.  This
threat should continue into Monday night.  These thunderstorm
chances should shut down with the arrival of the next front...which
the 00z guidance suggests will be about 12 hours slower that earlier
solutions. POPS should diminish from north to south Monday night and
Tuesday.

Consensus of tonight's medium range guidance dovetails with that of
yesterday's day shift, and indicates a fairly significant deepening
of the upper trof that is progged to form over the Great Lakes and
eastern U.S during the latter half of next week.  This in turn means
stronger high pressure and a bit more of the associated Canadian
airmass backdooring into region.  Going trends for the
Wednesday-Friday frame still look very good, with this early surge
of Canadian air providing the region with unseasonably low
humidities and cooler than average temperatures for mid August, and
little if any threat of rain.

Truett

&&

.AVIATION:  (For the 06z TAFs through 06z Saturday Night)
Issued at 1050 PM CDT Fri Aug 9 2013

The focus for most of the convection late tonight and Saturday
should continue to be south of the taf sites. Much of the low-mid
level cloudiness may advect east-southeast of COU and UIN late
tonight and east-southeast of the St Louis metro area Saturday
morning. Patchy fog will develop late tonight/early Saturday
morning due to the light sfc winds...and especially in areas where
the clouds clear out. N-nely sfc wind will increase to around 7-8
kts by late Saturday morning and afternoon...then become light
again Saturday evening.

Specifics for KSTL: VFR low-mid level clouds will continue late
tonight...then advect east-southeast of STL Saturday morning. The
light sfc wind will increase to around 8 kts Saturday afternoon
from a nly direction...then diminish again Saturday night.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 9, 7:01 PM CDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
701 PM CDT FRI AUG 9 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
701 PM CDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE WITH SEVERE WEATHER NOT
ANTICIPATED...GENERALLY ALONG AND SOUTH OF THE I-70 CORRIDOR.
DUE TO THE RICH LEVELS OF MOISTURE CURRENTLY IN THE
ATMOSPHERE...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE
THUNDERSTORMS OR HEAVIER SHOWERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL LINGER OVER THE SOUTHERN HALF OF
MISSOURI AND SOUTHERN ILLINOIS SATURDAY THROUGH SUNDAY. THERE IS
ANOTHER CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE REGION ON
MONDAY...WITH THIS THUNDERSTORM THREAT ENDING FROM NORTH TO SOUTH
MONDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:06 PM CDTRiver Flood WarningLSXReynolds51 hr
Aug 9, 9:25 PM CDTRiver Flood WarningLSXSaint Charles, Saint Louis62 hr
Aug 10, 12:43 AM CDTRiver Flood WarningLSXOsage32 hr
Aug 10, 3:30 AM CDTRiver Flood WarningLSXCrawford, Washington39 hr

Nearby

Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.